Epidural overdose: An anesthesiologist responds

Tragic event, but as usual, news reports raises more questions than answers:

The drugs used in labor epidurals are usually a dilute local anesthetic and a small amount of narcotic. Using both types of drugs in combination allows lower concentrations of each individual drug to be used, hence improving the margin of safety for each. In labor epidurals, our goal is relieve pain without causing significant weakness. That is why we use some local anesthetics over others, at low concentrations, and with narcotics (epidural narcotics relieve pain without paralyzing the patient).

This combination is typically infused via the epidural catheter at a rate of 10 to 15 cc/hr. If necessary (i.e. if the patient continues to have pain) we give additional volumes of epidural drug to try to get them comfortable. How much? I’ve given up to 26 cc in an hour.

What’s going on with this patient? I can think of two possibilities: Either the ‘paralysis’ described is from the large amount of local anesthetic she received (in which case it will resolve) or the large volume of anesthetic compromised blood flow to the spinal cord (in which case it may or may not resolve).

But I have other questions as well. Medical errors rarely happen in isolation. There are usually several events that together contribute to the error.

* What time of day was the epidural initiated?
* How busy was the OB floor?
* Was the physician familiar with the equipment? Was it new?

✓ Join 150,000+ subscribers
✓ Get KevinMD's most popular stories